Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

April 21, 2017Dade County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 21, 2017, 1:39 PM EDT for Dade County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2017, 1:39 PM EDT (17:39 UTC)
Expired
Apr 21, 2017, 2:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Hail
0.25 in

County Dade County, GA

The radar

The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS82 KFFC 211739
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
139 PM EDT FRI APR 21 2017
 
GAZ001-211815-
Dade GA-
139 PM EDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DADE COUNTY UNTIL 215 PM
EDT...

At 138 PM EDT...a strong thunderstorm was near Stephensville, or near
Trenton...moving east at 15 mph.

  HAZARD...pea sized hail. 

  IMPACT...Minor damage to exposed surfaces is possible. 

Some locations in the path of this storm include
Trenton, Stephensville, New England, Morganville, Hooker, Cole City
and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3498 8536 3487 8544 3484 8545 3483 8558
      3495 8560 3498 8560
TIME...MOT...LOC 1738Z 254DEG 15KT 3493 8559 

HAIL...0.25IN

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 21, 1:35 PM EDT, 4 minutes earlier.

Area forecast discussion, Apr 21, 1:35 PM EDT, 4 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
135 PM EDT Fri Apr 21 2017

.Update...
Have pushed max temperatures up a couple of degrees most places
based on somewhat warmer temperatures yesterday. Otherwise no
changes.

41

.Previous...
.SHORT TERM /Today through Saturday/...
Relatively quiet short term as regime is characterized by a
weakening Bermuda high to the southeast and a slow progression of an
elongated weak boundary/enhanced moisture field across the TN
valley. Continued south/SWerly low level fetch keeps far north GA in
slight to low end chance pops mainly throughout the period for any
orographically enhanced showers/isolated storms, which could at
times be enhanced by a weak perturbation aloft or daytime heating.

By Saturday afternoon we finally get some amplification in the upper
wave energy to translate some broad low level cyclogenesis in the
western TN/MS valleys and increase some shower/storm potential in
the NW CWA ahead of the frontal system. The dynamics mainly result
in increase the bulk deep layer shear to marginal levels capable of
some stronger or isolated severe convection late Saturday into the
overnight (see start of long term below for more details). SPC still
has far north GA in a Day 2 Marginal Risk. Overall not too impressed
with this system and severe potential as there are some
inconsistencies in progged timing/evolution and what instability is
available. Will monitor for updates but feel severe threat remains
isolated at this time.

Temps similar both days as we remain about 10 degrees above climo
with many locations reaching the low to mid 80s for daytime highs.
Slightly lower temps far north Saturday afternoon given increased
cloud cover/precip potential with aforementioned approaching system.

Baker

.LONG TERM /Saturday Night through Thursday/...
Long-term period will begin rather active with the mid levels
featuring an elongated area of low pressure/vort maxes across the
Mid Mississippi Valley/Midwest. Associated sfc low will be located
across the southern Appalachians with cold front draped S/SW and a
warm front extended to its east. This will place the CWA in the warm
sector of this system.

Severe Potential Saturday night & Sunday: Not overly impressed
with kinematic and thermodynamic features of this system.
Thunderstorms will likely be ongoing along the cold front across
AL as it moves east towards the Georgia border overnight. With
loss of daytime heating...think instability will wane through the
overnight hours as the system enters Georgia. That being
said...should still see between 500- 1000J/kg MUCAPE as it moves
into the area. Deep layer shear /30- 50kts at best/ will be enough
to support organized updrafts...though the greatest shear remains
post-frontal. Perhaps the most impressive parameter is the mid
level lapse rates which look to be between 6- 7C/km. All of this
points to a threat for strong winds and some hail. SPC Day 2
outlook justifies this reasoning with a marginal risk for wind and
hail.

Thunderstorms along the cold front may have the potential to
continue a marginal risk for severe weather across central and
eastern Georgia Sunday afternoon. Daytime heating will likely allow
instability to reach 1000J/kg or more...but lack of amplification of
other dynamics would argue for a continued isolated threat for
wind and hail.

This system will exit the area overnight Sunday....however pesky
closed mid level low will hover over the region. Weak ascent in left
exit region of an upper level jet on the back side of the low will
likely be just enough to develop/sustain some scattered light shower
activity overnight Sunday into the first part of the day Monday.
Position of these features would favor north Georgia. More stable
atmospheric profile in the wake of the cold front will preclude
thunder activity.

Heights will begin to rise on Tuesday as the stubborn low moves off
the South Carolina Coast and weak mid level ridge attempts to build
in. This ridge will keep main storm track to the north through the
remainder of the long-term....keeping the CWA dry for the
foreseeable future.

Temps behind the weekend cold front will be a noticeable
change...particularly on Monday where highs will be in the lower 70s
/higher terrain 60s/ with lows upper 40s-mid 50s Sunday and Monday
nights. Will be short lived as a gradual warming trend commences
Tuesday and we get back to mid-upper 80s by late in the week.

Kovacik

&&

.AVIATION...
18Z Update...
Mainly VFR conditions expected thru period. SCT/BKN cumulus
this afternoon 045 to 050. Convection this afternoon should be
mainly north of the taf sites...but not out of the question
to have a few storms develop close. Have included vcsh in all
but KCSG and KMCN. Convection inceasing across the forecast area
Saturday. Winds west to northwest 10 to 12kt this afternoon.
and again Saturday afternoon with a few gusts expected.

//ATL Confidence...18Z Update...
High on all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          85  62  85  62 /  20  10  20  40
Atlanta         83  64  82  63 /  20  10  20  50
Blairsville     78  57  77  56 /  40  30  30  70
Cartersville    83  62  82  59 /  30  20  30  70
Columbus        86  63  86  64 /   0   0  10  30
Gainesville     82  62  81  61 /  30  20  30  50
Macon           86  61  87  63 /   0   0  10  10
Rome            83  61  82  59 /  30  20  40  70
Peachtree City  84  60  83  61 /  20  10  20  50
Vidalia         87  63  87  64 /   0   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....Kovacik
AVIATION...41
Hazardous weather outlook, Apr 21, 11:45 AM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1145 AM EDT Fri Apr 21 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1145 AM EDT Fri Apr 21 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

There is a chance for isolated thunderstorms across far north
Georgia this afternoon and evening. The main threats will be
occasional lightning and brief heavy rain. A few strong storms
with small hail or gusty winds cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

There is a marginal risk for severe storms across north and west
Georgia late Saturday afternoon and night with an approaching
frontal system. The primary Hazards will be damaging winds and
large hail.

There is another marginal risk for severe storms Sunday across
east and central Georgia before the frontal system exits. The
primary threats will also be damaging winds and large hail.

No hazardous weather is expected at this time Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 21, 1:15 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
115 PM EDT FRI APR 21 2017

GAZ004-005-211745-
Whitfield GA-Murray GA-
115 PM EDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITFIELD AND
NORTHERN MURRAY COUNTIES UNTIL 145 PM EDT...

At 115 PM EDT...a strong thunderstorm was over Gap Springs, or 14
miles south of Cleveland...moving northeast at 30 mph.

  HAZARD...pea sized hail.

  IMPACT...Minor damage to exposed surfaces is possible.

Some locations in the path of this storm include
Tennga and Gregory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3492 8484 3499 8492 3499 8463
TIME...MOT...LOC 1715Z 235DEG 25KT 3498 8482

HAIL...0.25IN
Special weather statement, Apr 21, 1:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
139 PM EDT FRI APR 21 2017

GAZ001-211815-
Dade GA-
139 PM EDT FRI APR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DADE COUNTY UNTIL 215 PM
EDT...

At 138 PM EDT...a strong thunderstorm was near Stephensville, or near
Trenton...moving east at 15 mph.

  HAZARD...pea sized hail.

  IMPACT...Minor damage to exposed surfaces is possible.

Some locations in the path of this storm include
Trenton, Stephensville, New England, Morganville, Hooker, Cole City
and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3498 8536 3487 8544 3484 8545 3483 8558
      3495 8560 3498 8560
TIME...MOT...LOC 1738Z 254DEG 15KT 3493 8559

HAIL...0.25IN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:15 PM EDTSpecial Weather StatementFFCMurray30 min
Apr 21, 1:50 PM EDTSpecial Weather StatementFFCMurray25 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.